Movement Disorders Caused by Antipsychotic Drugs in Older Patients
This study will assess the risk of experiencing tardive dyskinesia and other movement disturbances associated with three atypical antipsychotic drugs among middle-aged and elderly psychiatric patients.
|Study Design:||Allocation: Randomized
Endpoint Classification: Pharmacodynamics Study
Intervention Model: Parallel Assignment
Masking: Open Label
Primary Purpose: Treatment
|Official Title:||Neuroleptic Induced Movement Disorders in Older Patients|
- Extrapyramidal symptoms; measured at Months 1 and 3 and every 3 months for the remainder of the study
- Tardive dyskinesia; measured at Months 1 and 3 and every 3 months for the remainder of the study
- Everyday functioning; measured at Months 1 and 3 and every 3 months for the remainder of the study
- Quality of life; measured at Months 1 and 3 and every 3 months for the remainder of the study
|Study Start Date:||January 1999|
|Study Completion Date:||August 2004|
|Primary Completion Date:||August 2004 (Final data collection date for primary outcome measure)|
Use of antipsychotic drugs can result in tardive dyskinesia and extrapyramidal symptoms. Tardive dyskinesia (TD) is a syndrome that causes repetitive, involuntary, purposeless movements in the tongue, lips, or jaw. It can also cause facial grimacing, random movements of arms, legs, fingers, and toes, as well as swaying movements of the trunk or hips. Extrapyramidal symptoms (EPS) include a variety of symptoms, such as involuntary movements, tremors, rigidity, body restlessness, and changes in breathing and heart rate. TD and EPS are side effects of older antipsychotic drugs. Newer antipsychotic drugs, such as quetiapine, olanzapine, and risperidone, do not present as large a risk of developing these side effects. This study will assess the incidence of and risk factors for tardive dyskinesia and extrapyramidal symptoms associated with quetiapine, olanzapine, and risperidone among middle-aged and elderly individuals with psychotic disorders. Additionally, the study will examine the effect of these drugs on symptoms of pre-existing, drug-induced TD. It will also explore the impact of movement disorder symptoms on everyday functioning and quality of life.
Some participants in this open-label study will be randomly assigned to receive quetiapine, olanzapine, or risperidone. Participants who are not randomly assigned to a medication will still receive one of the three medications, based on the decision of their physician. Initial evaluations will be conducted to collect demographic information, as well as medical, psychiatric, and pharmacologic histories. Dosing will be determined by each participant's psychiatrist. All participants will be followed for approximately 5 years. They will report to the study site for outcome assessments at baseline, Months 1 and 3, and every 3 months for the remainder of the study.
Please refer to this study by its ClinicalTrials.gov identifier: NCT00255879
|United States, California|
|University of California, San Diego Division of Geriatric Psychiatry|
|San Diego, California, United States, 92161|
|Principal Investigator:||Dilip V. Jeste, MD||University of California, San Diego|